The European Medicines Agency (EMA) – Europe’s drug regulator – is conducting a review of some weight loss injections after a possible link to suicidal thoughts and self-harm has emerged.
Member state Iceland alerted the EMA to this risk after three related cases were reported in the country. An EMA spokesperson said, “The case reports [from Iceland] included two cases of suicidal thoughts – one following the use of Saxenda and one after Ozempic. One additional case reported thoughts of self-injury with Saxenda.”
The safety review will look into drugs including Wegovy, Saxenda and Ozempic, which all aim to aid weight loss through suppressing patients’ appetite, according to the EMA.
Suicidal thoughts are already listed in the products’ possible side effects, with Ozempic’s product-information leaflet saying, ‘You should pay attention to any mental changes, especially sudden changes in your mood, behaviours, thoughts or feelings. Call your healthcare provider right away if you have any mental changes that are new, worse or worry you’.
A representative from Novo Nordisk – the manufacturer of Saxenda – said, “Novo Nordisk is continuously performing surveillance of the data from ongoing clinical trials and real-world use of its products, and collaborates closely with the authorities to ensure patient safety and adequate information to healthcare professionals. EMA continuously monitors for safety signals and so does Novo Nordisk. Novo Nordisk remains committed to ensuring patient safety.”
After this news, aesthetic practitioner Dr Kam Lally offered some advice on safeguarding patients. “First and foremost, it’s crucial to take the patients’ medical history – this should take a deep dive into their background and any history of mental health complaints. You can use questionnaires such as the PHQ9 questionnaire (depression) or ASQ (suicidal ideation) here. Evaluation such as this forms the base of a risk assessment when deciding whether or not to offer patients weight loss injections. You also have to check your patients have the relevant BMI to qualify for treatment. Continue to monitor patients who are taking such medications, and terminate treatment if their mental wellbeing worsens.”